Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 31, NWS Honolulu, HI

December 1, 20174 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 1, 2017, 8:58 PM HST for 4 counties in Hawaii. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2017, 8:58 PM HST (06:58 UTC)
Expired
Dec 3, 2017, 3:23 PM HST
In force
42 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWHW70 PHFO 020658
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
858 PM HST Fri Dec 1 2017

HIZ014-015-025-026-021600-
/O.NEW.PHFO.WI.Y.0031.171202T0658Z-171203T1600Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
858 PM HST Fri Dec 1 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday.

* WINDS...Northeast 20 to 35 mph with localized gusts up to 50 mph
  for the island of Lanai as well as the leeward Kohala and the
  Kohala mountain areas on the Big Island.

* TIMING...through 6 AM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
5 follow-up statements
849 
WWHW70 PHFO 021335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Sat Dec 2 2017

HIZ014-015-025-026-030400-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
335 AM HST Sat Dec 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts up to 50 mph
  for the island of Lanai as well as the leeward Kohala and the
  Kohala mountain areas on the Big Island.

* TIMING...through 6 AM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
672 
WWHW70 PHFO 021809
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
809 AM HST Sat Dec 2 2017

HIZ004-006-008-017>019-030715-
/O.EXA.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/
Kauai Mountains-Waianae Coast-Oahu Koolau-Maui Windward West-
Maui Leeward West-Maui Central Valley-
809 AM HST Sat Dec 2 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday.

* WINDS...Northeast 15 to 30 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and gaps over Kauai,
  Oahu and Maui.

* TIMING...through 6 AM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ014-015-025-026-030715-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
809 AM HST Sat Dec 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and gaps over Lanai,
  over and to the lee of the Kohala mountain range on the Big
  Island. The strong winds are not expected in the Hilo area.

* TIMING...through 6 AM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
648 
WWHW70 PHFO 030132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Sat Dec 2 2017

HIZ004-006-008-014-015-017>019-025-026-031445-
/O.CON.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/
Kauai Mountains-Waianae Coast-Oahu Koolau-Lanai Makai-Lanai Mauka-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Big Island North and East-Kohala-
332 PM HST Sat Dec 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and gaps over Kauai,
  Oahu, Maui, Lanai, as well as  over and to the lee of the 
  Kohala mountain range on the Big Island. The strong winds are 
  not expected in the Hilo area.

* TIMING...through 6 AM HST Sunday.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
603 
WWHW70 PHFO 031348
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
348 AM HST Sun Dec 3 2017

HIZ004-006-008-017>019-031500-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-171203T1600Z/
Kauai Mountains-Waianae Coast-Oahu Koolau-Maui Windward West-
Maui Leeward West-Maui Central Valley-
348 AM HST Sun Dec 3 2017

...WIND ADVISORY IS CANCELLED...

Winds over Kauai, Oahu, and Maui have dropped below advisory
thresholds. Therefore, the National Weather Service in Honolulu 
has cancelled the Wind Advisory.

$$

HIZ014-015-025-026-040400-
/O.EXT.PHFO.WI.Y.0031.000000T0000Z-171204T0400Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
348 AM HST Sun Dec 3 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 25 to 35 mph with localized gusts up to 50 mph
  for the island of Lanai, and for leeward Kohala and the Kohala 
  mountain ares of the Big Island.

* TIMING...through 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
613 
WWHW70 PHFO 040123
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
323 PM HST Sun Dec 3 2017


HIZ014-015-025-026-040230-
/O.CAN.PHFO.WI.Y.0031.000000T0000Z-171204T0400Z/
Lanai Makai-Lanai Mauka-Big Island North and East-Kohala-
323 PM HST Sun Dec 3 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds and gusts have fallen below advisory criteria and are
expected to continue to weaken tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:29 PM HST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 1, 5:29 PM HST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
529 PM HST Fri Dec 1 2017

.UPDATE...
Updated the forecast to increase PoPs and associated fields
for Kauai and surrounding waters for the first part of tonight.

&&

.SYNOPSIS...
Moderate to locally breezy trade winds will continue into Saturday,
due to high pressure north of the state. An upper level trough,
combined with a surface low to the northeast of the islands will
continue to provide the instability bringing enhanced showers on
the trade wind flow. Conditions are expected to gradually improve
over the weekend. The trade winds will ease on Monday as a cold
front approaches from the northwest. The cold front, with a band
of showers is expected to down the island chain Monday night
through Tuesday night. Look for cooler, drier northerly air behind
the front.

&&

.DISCUSSION...
The morning surface analysis showed a pair of high pressure
systems, along with a surface low. The highs were more than 1300
miles northeast, and about 1100 miles north of Oahu. The system to
the northeast is moving away to the northeast, while the system to
the north is moving east southeast. A low pressure system remains
between the two, about 1100 miles to the northeast of Oahu.

The high north of the islands is helping to strengthen trade
winds, particularly over the northern islands. An ASCAT pass this
morning clipped the waters near Kauai and showed some areas of 23
kts already moving in. The surface low is embedded within an upper
level surface trough, which is helping to provide the instability
near the islands for the enhanced shower activity.

The Big Island remained mostly shower free today, however clouds
and showers to the east and south will likely mean an increase in
showers overnight. Kauai and Oahu have been seeing most of the
shower activity today, and that has been focused over the windward
sides. The moisture over these islands is expected to spread to
Maui County tonight.

Satellite precipitable water (PW) shows the drier air to the
north and northeast which is expected to reach the islands
tomorrow, spreading from north to south. The upper level trough
mentioned above is expected to sink to the southeast, and bring
colder upper level temperatures which could help to maintain some
of the instability. The placement would suggest that showers could
linger near the Big Island late tomorrow.

As the high to the north edges closer, we'll see the trade winds
pick up tomorrow and Sunday. By Monday the winds will begin to
slacken some as a cold front approaches from the northwest. The
front will bring a band of showers down the island chain, and
timing remains with the band reaching Kauai Monday night, and to
the south of the Big Island by Wednesday morning. A high pressure
system behind the front will help to keep the front moving, and
will also bring northerly winds to the islands behind the front.

The models show colder dewpoints spreading down the island chain
behind the front. Tuesday shows dewpoints getting into the upper
50s, with northerly winds behind the front. The cooler, drier
airmass looks to stay in place for a few days, although winds will
turn more northeasterly by the end of the work week.

&&

.AVIATION...
AIRMET Sierra continues for tempo mountain obscurations along the
north through east sides of Kauai, Oahu, Molokai, Maui and the Big
Island as clouds and showers continue to blow in with the trade
winds.

AIRMET Zulu for moderate rime icing is posted for Kauai and Oahu
in layers 130-210. This is due to mid and high level clouds
ushered in by a jet along the eastern flank of an upper trough
west of the area.

Locally strong trade winds continue to produce turbulence to the
lee of the mountains on all islands. As such, AIRMET Tango
continues for mechanical turbulence south through west of
mountains statewide below 8000 feet.

These AIRMETs will likely continue at least through tonight, and
likely through the weekend for the turbulence threat.

&&

.MARINE...
Rough boating conditions will continue into the weekend due to a
combination of fresh to strong trades and a large north-northwest
swell. The Small Craft Advisory is in effect through Saturday for
all waters. Model guidance suggests the local winds will
temporarily relax and shift out of a more northerly direction
Sunday night through Monday as a front approaches and moves into
the area from the northwest. Strong northerly winds will fill in
across the waters in the wake of this boundary Monday night into
Tuesday, then relax through midweek as a ridge builds over the
islands.

The current north-northwest (330 deg) swell will hold through
tonight before slowly trending down over the weekend. The High
Surf Advisory for exposed north and west facing shores has been
extended through tonight, but is expected to drop below advisory
levels this weekend.

A new northwest swell (320 deg) is forecast to fill in Sunday and
Sunday night, then build into the upcoming week. This swell will
become reinforced from the north-northwest (340 deg) Tuesday
through midweek.

Surf along exposed north and west facing shores associated with this
active pattern could near advisory levels again by Monday night,
then potentially reach warning levels Tuesday night through
midweek as the reinforcing energy fills in.

Surf along east facing shores will remain rough into the weekend due
to the strong trades expected. The advisory for east facing shores
will likely be extended through Saturday in later packages.
Additionally, a reinforcing northeast (050 deg) swell, associated
with low pressure developing several hundred nautical miles
northeast of the state over the weekend, will likely keep the
surf elevated along east facing shores early next week as the
winds shift out of the north.

Surf along south facing shores will likely come up slightly over the
weekend due to a small, long-period swell sourced near New
Zealand.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Saturday for all Hawaiian
waters-

&&

DISCUSSION...M Ballard
AVIATION...Foster
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 8:18 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 1, 8:58 PM HSTWinter Weather AdvisoryHFOHawaii7 hr
Dec 1, 11:18 PM HSTAreal Flood AdvisoryHFOHawaii9 hr
Dec 2, 7:48 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao44 hr
Dec 2, 7:50 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 2, 8:09 AM HSTFlash Flood WatchHFOHawaii20 hr
Dec 2, 8:09 AM HSTWinter Weather AdvisoryHFOHawaii20 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.